Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 119, NWS Atlanta, GA

May 22, 2020Meriwether County, Troup County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 22, 2020, 5:26 PM EDT for Meriwether County, Troup County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 5:26 PM EDT (21:26 UTC)
Expired
May 22, 2020, 6:15 PM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Meriwether County, GA, Troup County, GA

The radar

The Atlanta radar (KFFC), 37 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:55 PM EDTTSTM WND DMGGay, GALARGE OAK SPLIT AND FELL ON A HOUSE, DAMAGING 2 CARS AS WELL NEAR INTERSECTION OF CLARK ROAD AND GREENVILLE ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

386 
WUUS52 KFFC 222126
SVRFFC
GAC199-285-222215-
/O.NEW.KFFC.SV.W.0119.200522T2126Z-200522T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
526 PM EDT Fri May 22 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Meriwether County in west central Georgia...
  Southeastern Troup County in west central Georgia...

* Until 615 PM EDT.

* At 526 PM EDT, a severe thunderstorm was located over Big Springs,
  or 7 miles southeast of LaGrange, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  LaGrange, Greenville, Woodbury, Warm Springs, Gay, Raleigh,
  Mountville, Odessadale, Stovall, Big Springs, Durand, Harris City,
  Imlac and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3315 8465 3308 8452 3307 8453 3307 8452
      3304 8453 3304 8454 3303 8453 3289 8458
      3288 8498 3305 8503
TIME...MOT...LOC 2126Z 256DEG 22KT 3299 8492 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
955 
WWUS52 KFFC 222139
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
539 PM EDT Fri May 22 2020

GAC285-222149-
/O.CAN.KFFC.SV.W.0119.000000T0000Z-200522T2215Z/
Troup GA-
539 PM EDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TROUP COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3315 8465 3308 8452 3307 8453 3307 8452
      3304 8453 3304 8454 3303 8453 3289 8458
      3289 8486 3309 8486
TIME...MOT...LOC 2139Z 256DEG 22KT 3301 8483 

$$

GAC199-222215-
/O.CON.KFFC.SV.W.0119.000000T0000Z-200522T2215Z/
Meriwether GA-
539 PM EDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL MERIWETHER COUNTY...

At 539 PM EDT, a severe thunderstorm was located over Odessadale, or
near Greenville, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Greenville, Woodbury, Warm Springs, Gay, Stovall, Raleigh, Durand,
Harris City, Odessadale, Imlac and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3315 8465 3308 8452 3307 8453 3307 8452
      3304 8453 3304 8454 3303 8453 3289 8458
      3289 8486 3309 8486
TIME...MOT...LOC 2139Z 256DEG 22KT 3301 8483 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:25 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 22, 4:25 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Peachtree City GA
425 PM EDT Fri May 22 2020

.UPDATE...
Updated the products to cancel the watch. Otherwise, no major
changes.

&&

.PREV DISCUSSION... /Issued 350 PM EDT Fri May 22 2020/

SHORT TERM /Tonight through Saturday Night/...

OH Valley closed upper low pulls northeast tonight and early
Saturday...as upper ridge builds over the area through the
remainder of the period. We remain on the southern fringes of this
low with a moist and generally unstable air mass prevailing. A
thunderstorm complex that had affected north GA was pulling east
of the forecast area this afternoon. With abundant sunshine over
the remainder of the area...thunderstorm development was beginning
over central counties. Convection should diminish during the
overnight...but have kept some low pops across the far north close
to the upper low. Saturday should see more of a diurnal pattern as
the ridge builds over north and central GA.

41

LONG TERM /Sunday through Friday/...

Long-term forecast trends remain somewhat unsettled despite general
trend dominated by upper ridging anchored along the east coast.
Forecast area remains on the southwestern periphery of the ridge
with better subsidence to the north and east. Should see at least
isolated to scattered convection each day with a diurnal bias. Low-
level flow becomes east to southeasterly by Monday which may help to
moderate the potential warmth under the edge of the upper ridge.

20

AVIATION...
18Z Update...
VFR expected through the afternoon. This afternoon/evening chances
for SHRA/TSRA increase again after about 20Z through the early
overnight hours, although confidence is low on best timing/coverage.
Southwest winds this afternoon with occasional gusts...diminishing
after 00z. Some scattered mvfr possible 10z to 14z.

//ATL Confidence...18Z Update...
Confidence medium on SHRA/TSRA coverage.
Confidence medium to high on all other elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  88  66  89 /  30  30  20  40
Atlanta         66  87  67  88 /  30  30  20  40
Blairsville     60  82  61  82 /  40  40  20  40
Cartersville    64  87  65  88 /  30  30  20  40
Columbus        67  92  68  92 /  30  20  20  40
Gainesville     64  85  66  87 /  30  30  20  40
Macon           65  91  68  91 /  30  20  20  30
Rome            64  88  65  89 /  30  30  20  40
Peachtree City  64  89  66  89 /  30  30  20  40
Vidalia         69  93  71  93 /  30  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....20
AVIATION...41
Hazardous weather outlook, May 22, 4:48 PM EDT, 38 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
448 PM EDT Fri May 22 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
448 PM EDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Scattered thunderstorms, some strong, are likely through this
evening. Locally heavy rain, cloud to ground lightning, small hail,
and brief gusty winds will be the primary threats with any stronger
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms are possible again Saturday through Thursday with the
highest chances on Sunday and Monday. Some storms could be strong on
Sunday and Monday with lightning, heavy rain and gusty winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, May 22, 3:16 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
316 PM EDT Fri May 22 2020

GAZ038-039-221945-
Wilkes GA-Oglethorpe GA-
316 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKES AND
NORTHEASTERN OGLETHORPE COUNTIES UNTIL 345 PM EDT...

At 316 PM EDT...a strong thunderstorm was over Point Peter, or 9
miles southwest of Elberton...moving east at 25 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Vesta, Norman and Point Peter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3391 8270 3388 8302 3402 8302 3404 8297
      3403 8293 3401 8294 3401 8291 3400 8291
      3400 8288 3398 8286 3398 8285 3399 8284
      3397 8278 3398 8272
TIME...MOT...LOC 1916Z 263DEG 21KT 3400 8297

HAIL...0.25IN
WIND...50MPH
Local storm report, May 22, 3:17 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     2 SE LEBANON            34.12N  84.48W
05/22/2020                   CHEROKEE           GA   EMERGENCY MNGR

            THE CHEROKEE COUNTY EMERGENCY MANAGER REPORTED A TREE
            BLOWN DOWN ONTO A VEHICLE AND A MOBILE HOME CAUSING
            SIGNIFICANT DAMAGE. NO INJURIES WERE REPORTED.

1250 PM     TSTM WND DMG     2 NNW BIRMINGHAM        34.19N  84.34W
05/22/2020                   CHEROKEE           GA   EMERGENCY MNGR

            THE CHEROKEE COUNTY EMERGENCY MANAGER REPORTED 3 TREES
            BLOWN DOWN ALONG UNION HILL ROAD.

1259 PM     TSTM WND DMG     2 ESE UNION HILL        34.19N  84.36W
05/22/2020                   CHEROKEE           GA   EMERGENCY MNGR

            THE CHEROKEE COUNTY EMERGENCY MANAGER REPORTED A TREE
            BLOWN DOWN ALONG AJ LAND ROAD.

&&

EVENT NUMBER FFC2000680
EVENT NUMBER FFC2000681
EVENT NUMBER FFC2000682

20
Local storm report, May 22, 3:27 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     3 ENE BANKS CROSSING    34.27N  83.42W
05/22/2020                   BANKS              GA   DEPT OF HIGHWAYS

            THE BANKS COUNTY HIGHWAY DEPARTMENT REPORTED A TREE
            BLOWN DOWN ACROSS HIGHWAY 59 IN FRONT OF THE BEAVER DAM
            BAPTIST CHURCH.

&&

EVENT NUMBER FFC2000683

20
Special weather statement, May 22, 4:04 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT Fri May 22 2020

GAZ052-053-222030-
Coweta GA-Heard GA-
404 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA AND
NORTHEASTERN HEARD COUNTIES UNTIL 430 PM EDT...

At 404 PM EDT...a strong thunderstorm was over Handy, or 9 miles
northeast of Franklin...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Newnan, East Newnan, Dunaway Gardens, Plant Yates, Arnco-Sargent,
Roscoe, Powers Crossroads, Handy and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3344 8495 3344 8494 3346 8491 3351 8480
      3349 8466 3337 8472 3332 8476 3332 8503
      3340 8504
TIME...MOT...LOC 2004Z 251DEG 18KT 3337 8498

HAIL...0.25IN
WIND...40MPH
Local storm report, May 22, 4:14 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
414 PM EDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND DMG     CHESTNUT MOUNTAIN       34.17N  83.83W
05/22/2020                   HALL               GA   EMERGENCY MNGR

            POWERLINES DOWN NEAR THE INTERSECTION OF GA HWY 211 AND
            WINDER HWY (GA-53)

&&

EVENT NUMBER FFC2000684

LUSK
Special weather statement, May 22, 5:22 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT Fri May 22 2020

GAZ066-067-222200-
Troup GA-Meriwether GA-
522 PM EDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TROUP AND WESTERN
MERIWETHER COUNTIES UNTIL 600 PM EDT...

At 522 PM EDT...a strong thunderstorm was near Big Springs, or near
LaGrange...moving east at 25 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
LaGrange, Greenville, Rocky Mount, Stovall, Raleigh, Mountville, Big
Springs, Durand, Harris City and Odessadale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3288 8500 3304 8502 3319 8466 3290 8459
TIME...MOT...LOC 2122Z 257DEG 22KT 3298 8495

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:41 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker49 min
May 22, 10:30 AM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Murray, Walker, Whitfield45 min
May 22, 11:15 AM EDTSpecial Weather StatementFFCBartow, Fannin, Floyd, Gilmer, Gordon, Murray and 1 more45 min
May 22, 12:00 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Dawson, Fannin, Gilmer, Lumpkin and 3 more30 min
May 22, 12:22 PM EDTSpecial Weather StatementFFCCherokee, Forsyth38 min
May 22, 12:38 PM EDTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth, Fulton, Hall52 min
May 22, 1:17 PM EDTSevere Thunderstorm WarningFFCForsyth, Hall, Jackson43 min
May 22, 1:53 PM EDTSevere Thunderstorm WarningFFCBanks, Jackson, Madison52 min
May 22, 2:10 PM EDTSevere Thunderstorm WarningFFCJackson, Madison50 min
May 22, 3:00 PM EDTSpecial Weather StatementFFCElbert15 min
May 22, 3:16 PM EDTSpecial Weather StatementFFCElbert29 min
May 22, 4:04 PM EDTSpecial Weather StatementFFCCoweta26 min
May 22, 5:22 PM EDTSpecial Weather StatementFFCMeriwether38 min
May 22, 5:26 PM EDTSevere Thunderstorm WarningFFCStewart49 min
May 22, 5:43 PM EDTSpecial Weather StatementFFCCoweta, Heard47 min
May 22, 5:53 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Stewart, Webster52 min
May 22, 6:00 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Pike, Spalding45 min
May 22, 6:19 PM EDTSpecial Weather StatementFFCCrisp26 min
May 22, 6:25 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Taylor23 min
May 22, 6:30 PM EDTSpecial Weather StatementFFCSchley, Sumter30 min
May 22, 6:33 PM EDTSpecial Weather StatementFFCSpalding27 min
May 22, 6:42 PM EDTSpecial Weather StatementFFCTelfair, Wilcox33 min
May 22, 6:46 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter44 min
May 22, 6:51 PM EDTSpecial Weather StatementFFCCrisp, Dooly, Wilcox24 min
May 22, 7:06 PM EDTSpecial Weather StatementFFCWilkinson39 min
May 22, 7:12 PM EDTSpecial Weather StatementFFCDooly33 min
May 22, 7:20 PM EDTSpecial Weather StatementFFCDodge, Pulaski, Telfair25 min
May 22, 7:29 PM EDTSevere Thunderstorm WarningFFCDooly, Houston46 min
May 22, 7:43 PM EDTSevere Thunderstorm WarningFFCBleckley, Twiggs32 min
May 22, 7:49 PM EDTSpecial Weather StatementFFCTelfair26 min
May 22, 7:59 PM EDTSevere Thunderstorm WarningFFCHouston, Twiggs34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.